Montana, 2005

Hail in Montana, August 23, 2005

August 23, 2005 · NWS GGW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 23, 1:42 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 23, 1:42 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
242 PM MDT TUE AUG 23 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH THURSDAY...
SURFACE LOW IS CURRENTLY NEAR GGW WITH A SURFACE TROUGH EXTENDING
SOUTH THROUGH MLS. A COLD FRONT EXTENDS WEST FROM THE LOW TO
NORTHWEST MONTANA. MODELS ARE IN AGREEMENT WITH MOVING THE LOW
ACROSS NE MONTANA TONIGHT TO SE SASKATCHEWAN WED MORNING.
MEANWHILE...A COLD FRONT MOVES SE ACROSS EASTERN MONTANA TONIGHT AND
WED MORNING. AN UPPER LOW OVER BRITISH COLUMBIA MOVES TO SE ALBERTA
BY WED MORNING. AIRMASS OVER EASTERN MONTANA HAS BECOME INCREASINGLY
UNSTABLE WITH TIME TODAY AND WILL ALLOW THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND CONTINUE INTO TONIGHT. WITH CAPE UP TO 1800 J/KG
AND LIFTED INDEX AS LOW AS -5...COULD SEE SOME SEVERE STORMS THROUGH
THIS EVENING. WILL MAINTAIN GOING FORECAST OF SCATTERED
THUNDERSTORMS IN THE EAST AND NUMEROUS SHOWERS IN THE WEST TONIGHT.

COOLER AIR DIVES INTO THE FORECAST AREA FOR WED AND WED NIGHT WITH
UPPER LOW TRACKING ALONG THE MT/CANADIAN BORDER. MODELS HAVE MOST OF
THE FORECAST AREA IN A DRY SLOT. HOWEVER...STRONG SHORTWAVES
ROTATING AROUND THE LOW WILL AFFECT NORTHEAST MONTANA WED AFTERNOON
AND EVENING. ALSO...LOW LEVEL SHOULD BECOME UNSTABLE WITH DAYTIME
HEATING SO SOME SHOWERS SHOULD DEVELOP ACROSS THE AREA. WILL KEEP A
CHANCE OF SHOWERS AND/OR THUNDERSTORMS IN THE FORECAST.

UPPER LOW GRADUALLY LIFTS NORTHEAST WED NIGHT AND THURSDAY. WRAP
AROUND MOISTURE STAYS NORTH OF THE FORECAST AREA FOR THE MOST PART.
HOWEVER...THE NORTHEAST ZONES MAY GET ON THE SOUTHERN EDGE OF THE
WRAP AROUND MOISTURE. WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE
NORTHEAST AND GO DRY ELSEWHERE. COOL AIRMASS WILL LINGER INTO
THURSDAY. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS BEGIN THE PERIOD IN GOOD ENOUGH AGREEMENT TO HAVE CONFIDENCE
IN THE FORECAST THROUGH SUNDAY. TEMPERATURES WILL WARM AGAIN
BEGINNING ON FRIDAY AS THE UPPER LOW IN CANADA MOVES EAST. THE
WEEKEND WILL REMAIN WARM AND DRY. BEGINNING SUNDAY NIGHT THE MODELS
SHOW AN APPROACHING UPPER LOW PRESSURE TROUGH THAT BEGINS DIGGING
INTO THE NORTHWEST COAST. MODELS BEGIN TO DIVERGE AS TO EXACTLY WHEN
THE TROUGH WILL PUSH A FRONT INTO OUR AREA SO HAVE A CHANCE OF POPS
IN OUR NORTHWEST CORNER FOR SUNDAY NIGHT AND A CHANCE FOR POPS IN
THE WESTERN ZONES ON MONDAY AS THE COLD FRONT MOVES IN FROM THE
WEST. THE FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT SO HAVE POPS
IN FOR MONDAY NIGHT AND TUESDAY. TEMPERATURES WILL COOL MONDAY AND
TUESDAY ALSO. SCT

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS WILL BE MOVING THROUGH THE REGION THIS
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY PRODUCE ERRATIC
GUSTY WINDS AND REDUCTION OF VISIBILITY IN HEAVY DOWNPOURS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 23, 5:12 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
612 AM MDT TUE AUG 23 2005

MTZ016>027-059>062-241215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
612 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF
JORDAN...GLASGOW AND OPHEIM. LARGE HAIL AND HEAVY RAINFALL WILL BE
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 190 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roosevelt

When
August 23, 4:25 PM MST
Where
Roosevelt County, 10 mi NE of Bainville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.233, -104.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470928.